Illinois, 2011Flash Flood and Damaging Winds in Illinois, July 28 to 29, 2011
July 28 to 29, 2011 · NWS LOT · 7 events in 3 counties and zones
Strong to severe thunderstorms developed across parts of northern Illinois during the late evening hours of July 28th and continued into the early morning hours of July 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $270,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across parts of northern Illinois during the late evening hours of July 28th and continued into the early morning hours of July 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 10:00 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 28, 10:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 PM CDT THU JUL 28 2011
.DISCUSSION...
840 PM CDT
CONVECTIVE DEVELOPMENT AND EVOLUTION REMAIN HIGHLY UNCERTAIN THIS
EVENING/TONIGHT.
WARM FRONT/REINFORCED BY CONVECTIVE ACTIVITY FROM LAST NIGHT/THIS
MORNING HAS LIFTED BACK NORTH A BIT THIS AFTERNOON...AND APPEARS TO
BE FROM ROUGHLY KMLI TO NORTH OF KARR/KJOT...TO PERHAPS JUST SOUTH
OF KVPZ AT 01Z. WHILE AIR MASS ALONG/SOUTH OF THIS BOUNDARY IS VERY
WARM/MOIST AND UNSTABLE PER SPC RUC MESOANALYSIS...MODIFIED AMDAR
AIRCRAFT ASCENT SOUNDINGS SINCE THIS AFTERNOON HAVE DEPICTED
LINGERING WEAK INHIBITION. THIS HAS LED TO LITTLE IN WAY OF SFC OR
NEAR SFC CONVECTIVE DEVELOPMENT ACROSS AREA...LIKELY HELPED BY WEAK
SUBSIDENCE IN WAKE OF MCV WHICH PASSED ACROSS SOUTHERN WI AND LAKE
MICHIGAN LATE THIS AFTERNOON.
WATER VAPOR/PROFILER DATA DO INDICATE A POSITIVE TILT MID LEVEL
SHORT WAVE PROPAGATING EASTWARD ACROSS WESTERN WI/SOUTHERN MN/NRN
AND WESTERN IA WHICH SHOULD AID IN LARGER SCALE ASCENT ACROSS THE
REGION TONIGHT. INCREASE IN SOUTHWESTERLY LOW LEVEL FLOW ABOVE
NOCTURNALLY COOLING BOUNDARY LAYER MAY BE THE NECESSARY COMPONENT TO
CONVECTIVE DEVELOPMENT THIS EVENING...AS EVIDENCED BY RECENT
INCREASE IN DEVELOPING ELEVATED CONVECTION ACROSS SOUTHERN WI AND
LAKE MICHIGAN. THUS WHILE ULTIMATE EVOLUTION STILL A BIT UNCERTAIN...
APPEARS THERE WILL BE AT LEAST A GRADUAL INCREASE IN SHRA/TSRA THRU
THE REMAINDER OF THE EVENING HOURS. IF STORMS DO INDEED GET GOING
OVER NORTHERN IL/NORTHWEST INDIANA...POTENTIAL DOES EXIST FOR SLOW
CELL MOVEMENT AND BACK BUILDING DURING THE OVERNIGHT HOURS AS
INDICATED BY FORECAST SOUNDINGS AND WIND PROFILES...WITH INCREASED
POTENTIAL FOR HEAVIER RAIN AS LOW LEVEL FLOW VEERS MORE WESTERLY
AFTER 06Z. SEVERE THREAT MAINLY IN THE FORM OF WET MICROBURSTS WILL
ALSO REMAIN INTO THE NIGHT...GIVEN POSITION ALONG SOUTHERN PERIPHERY
OF FASTER MID-LEVEL FLOW AND EFFECTIVE BULK SHEAR VALUES OF 30 KTS
OR MORE AND SLIGHTLY BACKED LOW LEVEL FLOW NORTH OF WARM FRONT.
THUS...NO BIG CHANGES TO NEAR TERM FORECAST AND FLASH FLOOD WATCH
HEADLINES.
RATZER
//PREV DISCUSSION...
350 PM CDT
MAIN FORECAST CONCERNS ARE WITH PERSISTENT CHANCES FOR SHOWERS AND
THUNDERSTORMS SOME OF WHICH COULD PRODUCE ADDITIONAL HEAVY
RAINFALL THROUGH THE OVERNIGHT HOURS...WITH THE CURRENT FLASH
FLOOD WATCH REMAINING THROUGH 12Z FRIDAY MORNING.
A RATHER BUSY START TO THE FORECAST PERIOD ONCE AGAIN TODAY AS
CONVECTION CONTINUES TO LINGER ACROSS THE FORECAST AREA. OVERALL
BULK OF SHOWER/THUNDERSTORMS FROM THIS MORNING HAS SINCE SHIFTED
TO THE NORTH AND DIMINISHED LATE THIS AFTERNOON...WITH LATEST
SATELLITE IMAGERY SHOWING MAIN CLOUD SHIELD ALSO CONTINUING TO
SHIFT TO THE NORTH. WITH CLOUD COVER BECOMING PARTLY CLOUDY ACROSS
THE SOUTHERN PORTION OF THE CWA...AN INCREASE IN SUNSHINE AS WELL
AS DEWPOINTS IN THE MID AND UPPER 70S HAVE ALLOWED HEAT INDEX
VALUES TO CLIMB TO THE 105 MARK THIS AFTERNOON. ALTHOUGH TEMPS
WILL SLOWLY BEGIN TO FALL OVER THE NEXT SEVERAL HOURS...DEWPOINT
TEMPERATURES SHOULD REMAIN IN THE MID 70S AS SOUTHERLY FLOW WILL
REMAIN JUST SOUTH OF THE BOUNDARY TO THE NORTH.
LATE THIS AFTERNOON INTO THE EARLY EVENING...WITH SEVERAL OUTFLOW
BOUNDARIES NOTED ACROSS THE CWA AS WELL AS SYNOPTIC BOUNDARY TO
THE NORTH...SHOWERS/THUNDERSTORMS WILL BE POSSIBLE BUT MAINLY
ACROSS FAR NORTHERN ILLINOIS. THESE BEST CHANCES ARE TIED MORE
CLOSELY TO THE SYNOPTIC BOUNDARY AS WELL AS WEAK FORCING ALOFT.
WITH THIS WEAKER FORCING ALOFT...FEEL AS IF ANY DEVELOPMENT LATE
THIS AFTERNOON WILL BE ISOLATED WITH ANY POTENTIAL FOR HEAVY
RAIN/DAMAGING WIND GUSTS TO ALSO BE ISOLATED AS WELL.
LATER THIS EVENING...LATEST SATELLITE IMAGERY DOES DEPICT A
STRONGER MID LEVEL WAVE PROPAGATING THROUGH PORTIONS OF SOUTHERN
MINNESOTA AND IOWA THIS AFTERNOON. AS THIS WAVE CONTINUES
EAST/NORTHEAST INTO THE EVENING IT WILL ENCOUNTER A STRONGLY
UNSTABLE ATMOSPHERE IN PLACE ACROSS SOUTHERN WISCONSIN AND
NORTHERN ILLINOIS. THIS UPPER LEVEL FORCING INTERACTING WITH LOW
AND MID LEVEL CONVERGENCE TIED TO SURFACE BAROCLINIC ZONE WILL AID
IN THE FURTHER DEVELOPMENT OF SHOWERS/THUNDERSTORMS...WITH THE
OVERALL COVERAGE BECOMING MORE WIDE SPREAD ONCE AGAIN ACROSS THE
NORTHERN PORTIONS OF ILLINOIS. THE GREATER THREAT WILL ONCE AGAIN
BE HEAVY RAINFALL WITH CURRENT AND FORECAST ANALYSIS/DATA
INDICATING PWATS MORE THAN SUFFICIENT FOR HEAVY PRECIP
DEVELOPMENT. THE THREAT OF DAMAGING WINDS WILL ALSO REMAIN AS WELL
AS THUNDERSTORM DEVELOPMENT ACROSS THE CWA WILL BE ON THE FRINGE
OF 35-40KT MID LEVEL FLOW. THINK THE BEST CHANCES FOR HEAVY RAIN
WILL BE ALONG AND NORTH OF INTERSTATE 88 THROUGH THE MIDNIGHT
TIMEFRAME. THEN MID LEVEL WAVE AND SURFACE REFLECTION SHIFT TO THE
EAST AND DRAG A FRONTAL BOUNDARY ACROSS THE CWA LATE TONIGHT INTO
EARLY FRIDAY MORNING. THIS WILL THEN SHIFT THE CHANCES FOR
THUNDERSTORMS SOUTH ACROSS THE REMAINING CWA. HAVE NOT EXPANDED
THE FLASH FLOOD WATCH SOUTH DUE TO MUCH DRIER CONDITIONS IN THESE
LOCATIONS AS WELL AS FEEL THAT DEVELOPMENT DURING THIS TIME FRAME
SHOULD BE MORE PROGRESSIVE IN NATURE.
RODRIGUEZ
SUNDAY NIGHT THROUGH THURSDAY...
TROF WILL BE MOVING THROUGH EASTERN CANADA SUNDAY NIGHT WITH A
TRAILING SHORTWAVE MOVING THROUGH THE GREAT LAKES. EXPECT SOME
THUNDERSTORMS WITH THIS FEATURE MAINLY ACROSS THE GREAT LAKES BUT
WILL KEEP SLIGHT CHANCE POPS FOR NORTHERN IL AND NORTHWEST IN.
BEHIND THIS TROF...RIDGE REBUILDS ACROSS THE MIDWEST AND GREAT LAKES
MONDAY. THIS SHOULD KEEP A TEMPORARY LID ON THINGS MONDAY AND
TUESDAY. WARM TEMPERATURES WILL CONTINUE WITH HIGHS NEAR 90. DEW
POINTS SHOULD BE CLIMBING INTO THE 70S AGAIN.
THE RING OF FIRE PATTERN RETURNS TUESDAY AFTERNOON OR TUESDAY NIGHT
INTO WEDNESDAY AS ANOTHER TROF COMES ACROSS THE TOP OF THE RIDGE
INTO THE GREAT LAKES. NEW ECMWF LOOKS A BIT FASTER THAN GFS AT THIS
TIME BUT WILL REFINE THE DETAILS AS WE GET CLOSER. SEE NO REAL
CHANGE IN THIS PATTERN THROUGH THE END OF NEXT WEEK.
ALLSOPP
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 04Z...
* SCT TSRA FOR THE NEXT FEW HOURS.
KJB
//DISCUSSION...UPDATED 00Z...
MAIN CONCERNS WILL BE THE THUNDERSTORMS EXPECTED TONIGHT.
NUMEROUS SMALL SCALE SURFACE BOUNDARIES ARE APPEAR ON THE RADAR LATE
THIS AFTERNOON. AS TO THE EXACT ROLE...IF ANY...THESE BOUNDARIES
WILL PLAY WILL CONVECTIVE DEVELOPMENT THROUGH EARLY THIS EVENING IS
HIGHLY UNCERTAINTY. AMDAR SOUNDINGS AND SPC MESOANALYSIS INDICATES A
MODERATE AMOUNT OF INSTABILITY WITH ONLY A WEAK CAP IN PLACE ACROSS
NORTHERN ILLINOIS. BECAUSE OF THIS...I CANT RULE OUT SOME ISOLATED
STORMS FIRING UP ACROSS NORTH CENTRAL AND NORTHEASTERN ILLINOIS OVER
THE NEXT COUPLE OF HOURS. HOWEVER...THIS ACTIVITY WOULD LIKELY BE
FAIRLY ISOLATED AS THE BEST LARGE SCALE FORCING REMAINS FARTHER WEST
ACROSS IOWA. FOR THIS REASON...I PUSHED BACK THE ONSET OF CONVECTION
AT THE TERMINALS.
WATER VAPOR IMAGERY INDICATES A DECENT MID LEVEL DISTURBANCE
PROPAGATING ACROSS IOWA LATE THIS AFTERNOON. THIS DISTURBANCE SHOULD
CONTINUE TO LEAD TO CONVECTIVE DEVELOPMENT THIS EVENING ACROSS
CENTRAL AND EASTERN IOWA AS IT INTERACTS WITH A COOL FRONTAL ZONE.
AN INCREASING SOUTHWESTERLY LOW LEVEL JET SHOULD ALSO PROVIDE GOOD
MOISTURE ADVECTION. IT IS ANTICIPATED THAT THIS ACTIVITY WILL MOVE/DEVELOP
EASTWARD ACROSS THE TERMINALS LATER THIS EVENING. A PERIOD OF HEAVY
RAIN AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. FOLLOWING THE
COLD FRONTAL PASSAGE LATE TONIGHT CONVECTIVE CHANCES SHOULD ABATE
AND WINDS WILL BECOME NORTHERLY.
KJB
//ORD AND MDW CONFIDENCE...UPDATED 02Z...
* LOW CONFIDENCE IN THUNDERSTORMS CHANCES AFTER 06 UTC.
KJB
//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...
SATURDAY...VFR.
SUNDAY...CHANCE OF TSRA LATE...OTHERWISE VFR.
MONDAY...VFR.
TUESDAY...CHANCE OF TSRA...OTHERWISE VFR.
WEDNESDAY...CHANCE OF TSRA.
KJB
&&
.MARINE...
244 PM CDT
WINDS WERE VARIABLE OVER THE SOUTH END OF THE LAKE LATE THIS
AFTERNOON DUE TO OUTFLOW FROM THUNDERSTORM CLUSTERS THAT OCCURRED
LAST NIGHT AND THIS MORNING. OTHERWISE A LIGHT SOUTHWEST FLOW WAS
OVER THE LAKE. LOW PRESSURE MOVING THROUGH EASTERN CANADA WILL
DRAG A COLD FRONT ACROSS THE LAKE TONIGHT. ADDITIONAL
THUNDERSTORMS ARE LIKELY OVERNIGHT... ESPECIALLY OVER THE SOUTH
HALF OF THE LAKE. HIGH PRESSURE WILL BUILD OVER THE LAKE FRIDAY
AND SATURDAY WITH LIGHT WINDS. THE HIGH WILL MOVE EAST OF THE LAKE
SATURDAY NIGHT AND SUNDAY WHILE ANOTHER TROF OF LOW PRESSURE
TRAVERSES CANADA. THIS WILL RESULT IN A TIGHTENING PRESSURE
GRADIENT AND INCREASING SOUTHWEST WINDS...ESPECIALLY OVER THE
NORTH END OF THE LAKE. ANOTHER FRONT WILL MOVE ACROSS THE LAKE
SUNDAY NIGHT. HIGH PRESSURE WILL BRING A LIGHT WIND REGIME AGAIN
FOR EARLY NEXT WEEK.
ALLSOPP
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 7 AM FRIDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002 UNTIL 7 AM FRIDAY.
LM...NONE.
&&Hazardous weather outlook, Jul 28, 3:46 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT THU JUL 28 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
446 PM CDT THU JUL 28 2011 /546 PM EDT THU JUL 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAT INDICES OVER 100 DEGREES.
THUNDERSTORMS...SOME OF MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 60 MPH.
QUARTER SIZED HAIL.
VERY HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING.
AREAS AFFECTED AND TIMING:
HEAT INDICES AT OR ABOVE 105 DEGREES ARE LIKELY INTO EARLY THIS
EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS
OF NORTHERN ILLINOIS BY LATE AFTERNOON. ADDITIONAL
THUNDERSTORMS DEVELOPING OVER PORTIONS OF IOWA AND SOUTHEAST
MINNESOTA MAY MOVE EAST INTO NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE LATE EVENING AND OVERNIGHT HOURS.
DISCUSSION:
A NEARLY STATIONARY FRONTAL BOUNDARY...REINFORCED BY COOLER
OUTFLOW FROM OVERNIGHT AND EARLY MORNING STORMS...STRETCHES
FROM NEAR THE QUAD CITIES TO NEAR KANKAKEE TO NORTH OF
RENSSELAER INDIANA LATE THIS AFTERNOON. VERY WARM...HUMID AND
UNSTABLE AIR RESIDES ALONG AND SOUTH OF THIS FRONT. ISOLATED TO
SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT DURING THE
LATE AFTERNOON HOURS...AND MAY PERSIST INTO THE EVENING. STRONG
INSTABILITY AND THEIR POSITION ALONG THE SOUTHERN PERIPHERY OF
FASTER MID LEVEL FLOW ALOFT SUGGEST THESE STORMS MAY PRESENT A
THREAT OF ISOLATED SEVERE WEATHER...WITH DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.
THUNDERSTORMS WERE ALSO DEVELOPING ACROSS PORTIONS OF IOWA INTO
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON...IN
ASSOCIATION WITH A MID LEVEL DISTURBANCE MOVING ACROSS THE AREA
WEST OF THE MISSISSIPPI RIVER. THIS DISTURBANCE WILL TRACK EAST
ACROSS WISCONSIN AND NORTHERN ILLINOIS LATER TONIGHT...AND WILL
LIKELY RESULT IN AN INCREASE IN THUNDERSTORM COVERAGE LATER
THIS EVENING AND OVERNIGHT. THESE STORMS WILL ALSO PRESENT THE
POTENTIAL FOR DAMAGING WINDS AND SOME HAIL...BUT WILL ALSO
LIKELY BE HEAVY RAINFALL PRODUCERS. PORTIONS OF THE NORTHERN
ILLINOIS PORTION OF THE OUTLOOK AREA HAVE RECEIVED SEVERAL
BOUTS OF HEAVY RAIN OVER THE PAST SEVERAL DAYS...AND ADDITIONAL
HEAVY RAINFALL COULD CAUSE NEW OR ADDITIONAL FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY...AND POSSIBLY WILL
LINGER INTO FRIDAY EVENING ACROSS PORTIONS OF THE OUTLOOK AREA
SOUTH OF INTERSTATE 80.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN LATE SUNDAY...AND
PERIODS OF THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY INTO THURSDAY
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-292145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
446 PM CDT THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT.
SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AND
FREQUENT CLOUD TO WATER LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS AGAIN LATE SUNDAY...AND PERIODS OF
THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY INTO THURSDAY OF NEXT
WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
446 PM CDT THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
PERIODS OF THUNDERSTORMS ARE LIKELY THROUGH TONIGHT MAINLY ACROSS
THE SOUTHERN HALF OF THE LAKE...WITH FREQUENT CLOUD TO WATER
LIGHTNING AND THE POTENTIAL FOR WIND GUSTS OVER 35 KNOTS IN THE
STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER FAR SOUTHERN LAKE MICHIGAN
FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN OVER MUCH OF THE
LAKE SUNDAY AND SUNDAY NIGHT...AND TUESDAY INTO THURSDAY OF NEXT
WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
RATZER
In the hours before
Special weather statement, Jul 28, 9:41 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1041 PM CDT THU JUL 28 2011
ILZ014-290415-
COOK IL-
1041 PM CDT THU JUL 28 2011
...SPECIAL WEATHER STATEMENT...
AT 1039 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CICERO...MOVING EAST AT 20 MPH. THIS
THUNDERSTORM MAY PRODUCE WIND GUSTS TO 45 MPH AND OCCASIONAL CLOUD
TO GROUND LIGHTNING AS WELL AS BRIEF DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CICERO... STICKNEY... BERWYN...
FOREST VIEW... FOREST PARK... DOUGLAS PARK...
HUMBOLDT PARK... CHICAGO... NAVY PIER...
NORTHERLY ISLAND... LINCOLN PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LAT...LON 4180 8777 4187 8782 4194 8763 4191 8762
4190 8760 4188 8761 4187 8760 4184 8760
4182 8759 4181 8759
RATZEREvent by event
4 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Du Page
- When
- July 28, 10:50 PM CST to 10:51 PM CST
- Where
- Du Page County, Villa Park
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.880, -87.980
The roof of a muffler shop was damaged. Debris and signs were blown down near North Avenue and along Summit Avenue. Power lines were also blown down.
Lightning, Cook
- When
- July 28, 11:20 PM CST
- Where
- Cook County, Brookfield
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 41.820, -87.830
Lightning struck a park district building in Phillips Park.
Flash Flood, Cook
- When
- July 29, 12:29 AM CST to 4:00 AM CST
- Where
- Cook County, 2.32 mi NNW of (Cgx)meigs Fld Chica to 2.51 mi E of Deering
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.901, -87.619
Several viaducts under Lake Shore Drive were flooded between Oak Street and Irving Park Road.
Thunderstorm Wind, Du Page
- When
- July 29, 12:42 AM CST
- Where
- Du Page County, Glen Ellyn to 1.2 mi SSE of Glen Ellyn
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -88.070
Many trees were blown down in Glen Ellyn including a tree that damaged a house and resulted in the closure of Park Boulevard. Numerous large tree limbs and at least one uprooted tree were reported in a narrow swath of damage south of the railroad tracks and north of Roosevelt Road.
Thunderstorm Wind, Cook
- When
- July 29, 1:15 AM CST
- Where
- Cook County, Mc Cook
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.780, -87.820
Extensive tree limb damage was reported throughout Mc Cook. A large sign in front of a restaurant was pulled from its concrete base. A utility pole was blown down across Joliet Road.
Thunderstorm Wind, Kankakee
- When
- July 29, 2:50 AM CST to 2:55 AM CST
- Where
- Kankakee County, Bourbonnais to Bradley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.150, -87.880
High winds toppled tree limbs throughout Bradley and Bourbonnais.
Lightning, Cook
- When
- July 29, 8:00 AM CST
- Where
- Cook County, Palatine
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.100, -88.050
Lightning struck the roof of an apartment near Dundee Road and Route 53. There was smoke in the attic but no fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, July 28, 20112 injured · $1.0 million · 1 event
- Flash Flood in Illinois, July 28 to 29, 2011$250,000 · 1 event
- Wildfire in Arkansas, July 28 to 31, 2011$150,000 · 1 event
- Flood and Damaging Winds in Pennsylvania, July 28, 2011$95,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Kansas, July 28, 2011$77,000 · 70 kt wind · 3 events
- Flash Flooding and Flood in Michigan, July 28, 2011$55,000 · 50 kt wind · 5 events
- Flash Flooding in New Mexico, July 28, 2011$50,000 · 2 events
- Damaging Wind in Iowa, July 28, 2011$50,000 · 74 kt wind · 1 event
- Heat in West Virginia, July 28 to 29, 201128 events
- Flash Flooding in Arizona, July 28, 2011$20,000 · 2 events
- Flash Flood and Flood in Minnesota, July 28, 2011$17,000 · 5 events
- Damaging Winds in Nebraska, July 28, 2011$15,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333734, 338706, 333854, 333849, 333853, 338705, 338704.